A note on Hurwitzian numbers. (English) Zbl 1032.11003

The number \(x\) is called Hurwitzian if the regular continued fraction expansion of \(x\) can be written as \(x=[a_0;a_1,\dots,a_n,\overline{a_{n+1}(k), \dots,a_{n+p}(k)}]_{k=0}^\infty\), where \(a_{n+1}(k),\dots, a_{n+p}(k)\) are polynomials with rational coefficients which take positive integral values for \(k=0,1,2,\dots\), and at least one of them is not constant. In this note Hurwitzian numbers are defined for three other continued fraction expansions, namely, the nearest integer continued fraction expansion, the backward continued fraction expansion, and H. Nakada’s \(\alpha\)-continued fraction expansions [Tokyo J. Math. 4, 399-426 (1981; Zbl 0479.10029)]. It is shown that their set of Hurwitzian numbers coincides with the classical set of Hurwitzian numbers.


11A55 Continued fractions
11Y65 Continued fraction calculations (number-theoretic aspects)
11B39 Fibonacci and Lucas numbers and polynomials and generalizations


Zbl 0479.10029
Full Text: DOI


[1] K. Dajani and C. Kraaikamp, The Mother of All Continued Fractions, Coll. Math., 84 /85 (2000), 109-123. · Zbl 0961.11027
[2] G. H. Hardy and E. M. Wright, An introduction to the theory of numbers. Fifth edition. Oxford University Press (1979). · Zbl 0423.10001
[3] Y. Hartono, Minkowski’s Diagonal Continued Fraction Expansions of Hurwitzian Numbers, J. Mat. Atau Pembelajarannya, 8 (2002), 837-841.
[4] C. Kraaikamp, A new class of continued fraction expansions, Acta Arith., 57 (1991), 1-39. · Zbl 0721.11029
[5] C. Kraaikamp and A. Lopes, The Theta Group and the Continued Fraction Expansion with Even Partial Quotients, Geom. Dedicata, 59 (1996) 293-333. · Zbl 0841.58049 · doi:10.1007/BF00181695
[6] H. Nakada, Metrical theory for a class of continued fraction transformations and their natural extensions, Tokyo J. Math., 4 (1981), 399-426. · Zbl 0479.10029 · doi:10.3836/tjm/1270215165
[7] C. D. Olds, Continued fractions , Random House (1963). · Zbl 0123.25804
[8] O. Perron, Die Lehre von den Kettenbrüchen Bd I. Elementare Kettenbrüche (German), 3te Aufl. Teubner, (1954). · Zbl 0056.05901
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.